Children prescribed antibiotics are twice as likely to develop digestive problems, scientists claim
Young children who are treated with antibiotics are twice as likely to develop digestive problems later on, according to new scientific research.
The study, published in the health journal Gut, looked at the medical and prescription records of 580,000 children over an eight-year period.
It found that youngsters who had been given one course of medication such as penicillin or other antibiotic treatments by the age of three or four were 1.84 times more likely to be diagnosed later on with bowel disease than those who had never received the drugs.
The risk of developing the illness increased by 12pc every time the medicines were prescribed, the study found.
Children who received antibiotics found to be nearly twice as likely to develop irritable bowel syndrome (IBS) and three and a half times more at risk of Crohn's disease whose symptoms include abdominal pain, weight loss and nausea.
Scientists believe that the medication can encourage harmful bacteria and other organisms to grow in the gut which can trigger conditions such as irritable bowel syndrome (IBS) and Crohn's disease.
The researchers also considered that antibiotics can destroy "good" bacteria and other microflora which helps to protect the digestive system.
Anders Hviid, lead researcher from the Statens Serum Institute in Copenhagen, Denmark, said: "Antibiotics are among the most beneficial discoveries of modern medicine and decisions regarding their clinical use should be base on very strong evidence. Our study has demonstrated a link, but we cannot conclude that this link is necessarily causal."
Many people suffer from IBS, mainly women. Doctors are not certain what causes the condition but it can be made worse by stress or by eating certain foods such as red meat or dairy.
The report concluded: "Antibiotic use is common in childhood and its potential as an environmental risk factor for IBS warrants scrutiny. This is the first prospective study to show a strong association between antibiotic use and Crohn's Disease (CD) in childhood. However, as with any observational study, causality cannot be inferred from our results and confounding by indication—in particular, prescribing of antibiotics to children with intestinal symptoms of as yet undiagnosed CD—should also be considered as a possible explanation."
It follows a study published earlier this month which found that giving babies antibiotics before they reach six months of age could increase their risk of developing asthma by more than two thirds.